Harvard Men's Health Watch

On call: Statins and muscle damage

On call

Statins and muscle damage

Q. I'm a 57-year-old man with high blood pressure and diabetes. My cholesterol was only 212, but my doctor wants me to take Zocor because my bad cholesterol is 135. I know that's almost normal. I'm willing to take the medicine if I really need it, but I've been warned about a side effect called rhabdomyolysis. What is that? Should I take Zocor?

A. Let's start with your second question first. For healthy individuals, an LDL ("bad") cholesterol level of 130 is a reasonable target, but for people with diabetes, hypertension, coronary artery disease, or other forms of atherosclerosis, 100 is the first goal, and 70 is even better. Diet, weight control, and exercise should be the first steps toward either target, but most people will need to add medication to get below 100. It's an important goal, and in most cases a statin drug such as simvastatin (Zocor) is the best choice.

The statin drugs are safe and effective but, like all medications, they can produce side effects. Liver inflammation is the one doctors worry about most — but it occurs in only about 2% of statin users, and it almost always resolves promptly when the medication is discontinued. Other possible side effects include sleep disturbances, rashes, and erectile dysfunction, but all are rare.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »